JOURNAL ARTICLE

Valproate-induced hyperammonemic encephalopathy treated by hemodialysis

Ming-Feng Tsai, Chen-Yin Chen
Renal Failure 2008, 30 (8): 822-4
18791959
Valproate-induced hyperammonemic encephalopathy is an unusual but serious complication that may occur in people with normal liver-associated enzyme levels, despite normal therapeutic doses and serum levels of valproate. Here, we describe an adolescent girl who had absence seizure and complained about progressive dizziness and general malaise several days after restarting valproate. Then, she presented vomiting and decreased consciousness three weeks after valproate use. Notably, her serum ammonia level was five times the upper limit of normal (184 micrommol/L), with normal liver-associated enzyme and supra-therapeutic valproate level. EEG showed continuous generalized slowing. The tandem mass analysis revealed carnitine deficiency. Consciousness improved after emergent hemodialysis. Ammonia level and EEG also returned to normal. Possible mechanisms, risk factors and the treatments of valproate-induced hyperammonemic encephalopathy are described. Physicians should consider this possibility when consciousness disturbance occurs in patients treated with valproate.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
18791959
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"